Georgia, 2016

Damaging Winds in Georgia, July 15 to 17, 2016

July 15 to 17, 2016 · NWS TAE · 5 events in 4 counties and zones

Scattered afternoon thunderstorms developed in an environment of high instability favorable for microbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered afternoon thunderstorms developed in an environment of high instability favorable for microbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 15, 12:59 PM EST, 16 minutes earlier.

Area forecast discussion, Jul 15, 12:59 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
159 PM EDT FRI JUL 15 2016

.AVIATION [Through 18Z Saturday]...
Scattered thunderstorms will continue moving north today,
affecting primarily the TLH/VLD/ABY terminals. Conditions may drop
to IFR levels at times in these storms. After 01z, expect storms
to diminish considerably. With all the storm activity near the
TLH/VLD/ABY terminals today, anticipate MVFR/IFR vsbys possible
before sunrise at these sites. Any restrictions should end by 13z
with VFR conditions expected thereafter.

&&

.PREV DISCUSSION [937 AM EDT]...

.NEAR TERM [Through Today]...
It's been fairly active with numerous showers and thunderstorms in
Apalachee Bay this morning. Though as of 1330z, much of this
activity had diminished in intensity.

Morning surface analysis shows our region on the western edge of
the Western Atlantic ridge, with southerly flow in place. The 12z
sounding shows about 10kt of southerly flow up through at least
400 mb. The airmass is fairly moist, with a precipitable water of
1.73 inches. A modified sounding of 95/71 shows about 3100 J/kg
of SBCAPE. Hi-res guidance suggests thunderstorms will develop
around Apalachee Bay by early afternoon, with additional
development likely further inland. This is currently well depicted
in the inherited forecast, so no significant adjustments are
needed at this time.

.SHORT TERM [Tonight Through Sunday]...

The local area will reside under the western periphery of deep
layer ridging on Saturday with a shortwave axis running through
the Ohio and Tennessee Valleys, into the Southeast. South-
southeasterly steering flow will result in one of our wetter
seabreeze patterns on, with the highest PoPs across north
Florida, gradually decreasing through AL and GA. There is the
possibility of some late arriving storms across southeast Alabama
in the evening. These storms will have moved southeast off of the
aforementioned trough axis, though a deformation zone will likely
keep any organized convection from moving completely through the
Tri-State region. The seabreeze pattern will remain largely
unchanged on Sunday, though with the trough axis moving eastward,
outflow from storms northeast of the region may result in a
greater than normal chance of storms across south-central Georgia
late Sunday afternoon. Afternoon high are expected to be in the
low to mid 90s on Saturday, climbing into the middle an upper 90s
on Sunday as heights begin to increase. An isolated strong to
severe storm will remain possible, though widespread severe
weather is not expected.

.LONG TERM [Sunday Night Through Friday]...

As flow becomes more easterly on Monday and Tuesday, expect the
seabreeze to be a little less active and confined mainly to north
Florida (and south of I-10). Tuesday night could get interesting
as a trough moves into the Mid-Atlantic and steering flow shifts
to a more northerly direction. This pattern could support an MCS
moving through the region overnight, spawned from convection north
of the area earlier in the day. Wednesday through Friday could
transition us back to a wetter pattern as the aforementioned
trough amplifies and backs into the Southeast. High temperatures
are likely to start the period above average, and possibly come
down to near average should the wet pattern play out.

.MARINE...

Light winds and low seas will prevail through the weekend. Early
next week, nighttime surges (below cautionary levels) in winds
and seas from east to west will be possible as winds turn
easterly. The best chance for rain continues to be in the
overnight hours.

.FIRE WEATHER...

A brief period of elevated dispersion values is possible this
afternoon across portions of southwestern Georgia. Otherwise, no
fire weather concerns as winds will remain light and RH values
above critical thresholds.

.HYDROLOGY...

Scattered showers and thunderstorms are expected over the next
several days, but no widespread heavy rainfall is forecast to
develop. No flooding is anticipated.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   76  92  73  93  75 /  20  30  10  40  20
Panama City   79  88  77  89  78 /  30  30  10  30  10
Dothan        74  90  73  93  74 /  20  50  20  30  20
Albany        74  93  74  94  76 /  30  40  30  40  20
Valdosta      75  94  74  94  74 /  20  40  20  40  20
Cross City    75  92  74  94  74 /  20  30  20  30  20
Apalachicola  79  90  77  91  76 /  30  30  20  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Godsey
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Godsey
MARINE...Harrigan
FIRE WEATHER...Pullin
HYDROLOGY...Moore

In the hours before

Special weather statement, Jul 15, 12:10 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
110 PM EDT FRI JUL 15 2016

FLZ014-114-151800-
INLAND GULF FL-COASTAL GULF FL-
110 PM EDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GULF COUNTY IN
NORTH FLORIDA UNTIL 200 PM EDT/100 PM CDT/...

AT 109 PM EDT/1209 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM NEAR PORT ST. JOE...MOVING NORTHEAST
AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HOWARD CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2973 8523 2989 8532 3002 8511 2992 8505
      2990 8506 2988 8504 2983 8503 2982 8502
      2981 8502 2979 8504 2978 8504 2979 8507
      2977 8508 2978 8511 2975 8515
TIME...MOT...LOC 1709Z 242DEG 5KT 2985 8520

38-GODSEY
Special weather statement, Jul 15, 12:12 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
112 PM EDT FRI JUL 15 2016

GAZ159-151745-
BROOKS GA-
112 PM EDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROOKS COUNTY
IN SOUTHWESTERN GEORGIA UNTIL 145 PM EDT...

AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF QUITMAN...MOVING NORTHEAST
AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
QUITMAN...DIXIE...BROOKS CO A/P...GROOVERVILLE...
EMPRESS AND PIDCOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3066 8371 3071 8375 3075 8374 3090 8360
      3067 8345
TIME...MOT...LOC 1711Z 236DEG 16KT 3073 8366

38-GODSEY
Special weather statement, Jul 15, 12:25 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
125 PM EDT FRI JUL 15 2016

GAZ160-161-151800-
LOWNDES GA-LANIER GA-
125 PM EDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANIER AND EASTERN
LOWNDES COUNTIES UNTIL 200 PM EDT...

AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAKE PARK...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE PARK...DASHER...STOCKTON...GREENWOOD...NAYLOR AND TWIN LAKES.

&&

LAT...LON 3086 8300 3085 8301 3085 8309 3083 8309
      3083 8310 3080 8310 3080 8312 3079 8313
      3065 8314 3072 8329 3098 8312 3097 8297
      3087 8297
TIME...MOT...LOC 1725Z 211DEG 23KT 3075 8316

38-GODSEY
Special weather statement, Jul 15, 12:53 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
153 PM EDT FRI JUL 15 2016

GAZ157-151845-
GRADY GA-
153 PM EDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRADY COUNTY UNTIL 245 PM
EDT...

AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF WHIGHAM...OR 10 MILES SOUTHWEST
OF CAIRO...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAIRO...WHIGHAM...RENO...NICKLEVILLE AND PRINCES STILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3078 8414 3074 8438 3088 8438 3097 8417
TIME...MOT...LOC 1752Z 251DEG 8KT 3078 8433

38-GODSEY
Special weather statement, Jul 15, 1:14 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
214 PM EDT FRI JUL 15 2016

GAZ142-143-151900-
EARLY GA-MILLER GA-
214 PM EDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EARLY AND
SOUTHWESTERN MILLER COUNTIES UNTIL 300 PM EDT...

AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF DONALSONVILLE. THIS STORM
WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JAKIN...ENTERPRISE...MAYHAW...KILLARNEY...SAFFOLD AND HOWARDS MILL.

&&

LAT...LON 3112 8478 3107 8487 3107 8502 3108 8503
      3111 8503 3112 8506 3115 8506 3127 8495
TIME...MOT...LOC 1814Z 220DEG 4KT 3110 8498

38-GODSEY

The radar

The Tallahassee radar (KTLH), 45 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grady

When
July 15, 1:15 PM EST
Where
Grady County, 1.19 mi W of Nickleville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.800, -84.350

Trees and tree limbs were blown down onto power lines resulting in power outages near Farmers Branch Road as well as other scattered areas in Decatur and Grady counties.

Thunderstorm Wind, Grady

When
July 15, 1:15 PM EST
Where
Grady County, 1.19 mi W of Nickleville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.800, -84.350

Trees and tree limbs were blown down onto power lines resulting in power outages near Farmers Branch Road as well as other scattered areas in Decatur and Grady counties.

Thunderstorm Wind, Worth

When
July 15, 2:57 PM EST
Where
Worth County, 0.9 mi NW of Poulan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
31.519, -83.791

A tree was blown down resuling in a power outage along Ousley Street NW.

Thunderstorm Wind, Lowndes

When
July 17, 5:35 PM EST to 5:55 PM EST
Where
Lowndes County, 1.82 mi SW of I-75 at Exit 11 to Dasher
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.730, -83.290

Several trees were blown down in Lowndes county.

Thunderstorm Wind, Colquitt

When
July 17, 7:30 PM EST
Where
Colquitt County, 1.71 mi WNW of Berlin
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
31.083, -83.635

Power lines were blown down onto Highway 133 South.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639411, 639412, 639414, 639416, 639417.